Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 15, NWS Riverton, WY

October 11, 2020Fremont County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 11, 2020, 12:00 PM MDT for Fremont County, Wyoming. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 11, 2020, 12:00 PM MDT (18:00 UTC)
Expired
Oct 11, 2020, 7:29 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 12:18 PM MDTNON-TSTM WND GST 595 Nw Riverton, WYASOS STATION KRIW RIVERTON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS75 KRIW 111800
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1200 PM MDT Sun Oct 11 2020

WYZ016-017-120200-
/O.NEW.KRIW.HW.W.0015.201011T1800Z-201012T0200Z/
Upper Wind River Basin-Wind River Basin-
Including the cities of Dubois, Riverton, and Shoshoni
1200 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Upper Wind River Basin and Wind River Basin.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Motorists are urged to watch for strong crosswinds if
  traveling this afternoon and early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
911 
WWUS75 KRIW 120129
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
729 PM MDT Sun Oct 11 2020

WYZ016-017-120230-
/O.CAN.KRIW.HW.W.0015.000000T0000Z-201012T0200Z/
Upper Wind River Basin-Wind River Basin-
Including the cities of Dubois, Riverton, and Shoshoni
729 PM MDT Sun Oct 11 2020

...HIGH WIND WARNING IS CANCELLED...

The strongest winds have ended, so the High Wind Warning has been
cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 11, 10:21 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 11, 10:21 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1021 AM MDT Sun Oct 11 2020

.SHORT TERM...(Today through Monday)
Issued at 330 AM MDT Sun Oct 11 2020

Cloudy to mostly cloudy over the region early this morning with
breezy to windy areas. Cold front as of 3 AM is through the west and
most of the southwest zones. Rain and mountain snow is ongoing in
the far west valleys. One site, Rendezvous Bowl at 9580 feet, has
reported 4 inches of snow so far in the Teton Range. Forecast issues
will be the snow in the western mountains today and the wind. The
snow in the western mountains will be tapering off to snow showers
by late morning with scattered snow showers through sunset. The far
west valleys may only see a dusting of snow this morning in places.
The cold air is slower to get into those places and the best
precipitation may be over by the time temps get cold enough for snow.

For areas east of the divide, scattered rain showers will develop
this morning as the cold front roars by. Higher elevations of the
Bighorn mountains will see some snow today. It will be quite windy
over most of the region today with gusts of 40 to 55 mph. The wind
will gradually taper off after sunset this evening. High temperatures
today will be in the 50s to lower 60s with mainly 40s in the
western valleys. Mountains will see 30s to lower 40s for highs.
Tonight will be dry for most places. Scattered snow showers will
occur in NW WY mountains late tonight. Breezy areas will occur.
Low temperatures will be in the 30s with teens and 20s in the
western valleys and most mountains.

Monday will be dry for most of the region. NW WY mountains will see
some rain and snow showers in a moist NW flow pattern. Breezy to
windy on Monday but not as bad as Sunday. High temperatures will
be in 60s with mainly 50s in the west, 30s and 40s in the
mountains.

.LONG TERM...(Monday night through Saturday)
Issued at 330 AM MDT Sun Oct 11 2020

The region will see a primarily northwest flow through the entire
long range period. Monday night will see the short wave exiting the
north with rain and snow showers dissipating overnight. Late
Tuesday will see another trough moving through the pattern,
bringing a new period of snow and rain showers. The showers will
start initially across the northwest, before moving across the
Divide Wednesday into central and northern areas. These showers
will clear from west to east through late Wednesday night.
Thursday and Friday will see the northwest flow sharpen in
response to a building ridge off the California coast. It will be
mainly dry across the forecast area for the end of the week,
although cooler. Temperatures will be close to seasonal normals.
There looks to be stronger system in store for next weekend but
models are still in a good deal of disagreement. Knocked down the
majority of QPF for Saturday as it was far to high for PoPs of 30
percent.

&&

.AVIATION...18Z Issuance

Showers will continue in the western mountains into tomorrow, but
most should stay away from the TAF sites. There will be occasional
mountain obscurations through the period however. Showers in the
lower elevations should end by 00Z Monday with largely VFR
conditions following that. Strong winds this afternoon will decrease
slowly after sunset as winds decouple but will remain breezy
tonight. Strong winds will again by possible on Monday, mainly after
16Z Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 330 AM MDT Sun Oct 11 2020

Windy to quite windy over the region today with the wind slowing
tapering off after sunset this evening. It will be much colder
today with 50s to lower 60s in the lower elevations and 30s and
40s for the mountains. Elevated fire weather concerns may occur
this afternoon at some lower elevations zones as humidity drops
to around 20 percent during the afternoon. Monday looks breezy to
windy once again with seasonal temperatures. Again, lower
elevation zones will see humidity drop to the lower 20s in the
afternoon, which may create elevated fire concerns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until noon MDT today for WYZ012.

&&

SHORT TERM...AR
LONG TERM...Hulme
AVIATION...Hattings
FIRE WEATHER...AR
Hazardous weather outlook, Oct 11, 2:34 AM MDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
234 AM MDT Sun Oct 11 2020

WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
234 AM MDT Sun Oct 11 2020

...Winter Weather Advisory for the Teton mountains until Noon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow will occur in the western mountains this morning, tapering
off to snow showers this afternoon. Some snow showers will occur
in the Bighorn mountains today. A brief period of light snow may
occur in the western valleys this morning.

Otherwise, colder and quite windy over the area today, with the
wind decreasing somewhat after sunset this evening. Wind gusts of
40 to 50 mph will occur in many locations today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...A chance of snow showers in the northwest Wyoming
mountains and in the northern Bighorn mountains.

Tuesday night and Wednesday...A chance of rain showers over the
north with a chance of snow in the northern mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts today.
Thanks.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.